Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 1, NWS Midland/Odessa, TX

February 23, 2005Terrell County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Feb 23, 2005, 1:49 PM CST for Terrell County, Texas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 23, 2005, 1:49 PM CST (19:49 UTC)
Expired
Feb 23, 2005, 2:45 PM CST
In force
56 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Terrell County, TX

The radar

The Midland/Odessa radar (KMAF), 155 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.8 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2005-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 140 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2005-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
140 J/kg
Mixed-layer CIN
-215 J/kg
Mixed-layer LCL
1454 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 231949
SVRMAF
TXC443-232045-
/O.NEW.KMAF.SV.W.0001.050223T1949Z-050223T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
149 PM CST WED FEB 23 2005

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL TERRELL COUNTY IN SOUTHWEST TEXAS

* UNTIL 245 PM CST

* AT 145 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER
  NORTH CENTRAL TERRELL COUNTY...OR 20 MILES SOUTHWEST OF
  SHEFFIELD...MOVING EAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  NORTHERN AND NORTHEASTERN TERRELL COUNTY...

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING
OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL THREE-QUARTERS
OF AN INCH IN DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM
MOVE TO SAFE SHELTER NOW.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3057 10223 3047 10219 3046 10181 3059 10181
      3066 10202

$$
1 follow-up statement
000 
WWUS54 KMAF 232017
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
213 PM CST WED FEB 23 2005

TXC443-232045-
/O.CON.KMAF.SV.W.0001.000000T0000Z-050223T2045Z/
TERRELL-
213 PM CST WED FEB 23 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 245 PM CST FOR NORTH
CENTRAL TERRELL COUNTY...

AT 211 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL
UP TO GOLF BALL SIZE.  THIS STORM IS LOCATED 5 MILES SOUTH SOUTHWEST 
OF THE INTERSECTION OF FARM AND MARKET ROAD 2400 AND 349.

ANYONE WITHIN THE VICINITY OF THIS STORM SHOULD REMAIN ALERT TO 
HAZARDOUS DRIVING CONDITIONS AS A RESULT OF THIS STORM.

IN ADDITION TO LARGE HAIL... DEADLY CLOUD TO GROUND LIGHTNING IS 
OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN HEAR THUNDER... 
YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER 
NOW.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3057 10223 3047 10219 3046 10181 3059 10181
      3066 10202

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 23, 10:29 AM CST, 3 hours 20 minutes earlier.

Area forecast discussion, Feb 23, 10:29 AM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1029 AM CST WED FEB 23 2005

.UPDATE...

HAVE SENT OUT UPDATED ZFP TO REMOVE DENSE FOG ADVISORY.  NO OTHER
CHANGES AT THIS TIME.

&&

.PREV DISCUSSION... /ISSUED 520 AM CST WED FEB 23 2005/

UPDATE...
WILL BE ISSUING A DENSE FOG ADVISORY SHORTLY.  VSBYS HAVE GONE
DOWN TO 1/4 MILE AT SEVERAL LOCATIONS ACROSS THE PERMIAN BASIN
AND UPPER TRANS PECOS.  WILL LEAVE THE ADVISORY IN EFFECT
THROUGH 10 AM CST.  PRODUCTS WILL BE SENT SHORTLY.  20

PREV DISCUSSION... /ISSUED 440 AM CST WED FEB 23 2005/

SHORT TERM...
CURRENTLY...DENSE FOG HAS DEVELOPED IN THE PERMIAN BASIN...WITH
VSBYS DOWN TO ONE QUARTER MILE OR LESS NEAR THE MIDLAND/ODESSA
AREA.  FOG SATELLITE PRODUCT SHOWS THIS AREA OF FOG FAIRLY WELL.
WILL INSERT AREAS OF FOG FOR THE MORNING HOURS.  THE DENSE FOG DOES
NOT COVER A WIDE AREA JUST YET THIS MORNING...SO WE ARE HOLDING OFF
ON A DENSE FOG ADVISORY.  MAY ISSUE AN ADVISORY LATER IF THE FOG
SPREADS TO MORE AREAS.

COMPLEX SURFACE PATTERN TODAY OVER THE AREA.  NORTHEAST WINDS...LOW
CLOUDS...LEADING EDGE OF COLD FRONT HAS MADE ITS WAY INTO THE CWA
EARLY THIS MORNING.  THE POSITION OF THIS FEATURE WILL MAKE THE
FORECAST FAIRLY DIFFICULT IN OUR AREA.  EXPECT THE FRONT TO SAG A
LITTLE FARTHER SOUTH THIS MORNING...BEFORE SFC PRESSURE FALLS AND
DAYTIME HEATING SLOW IT UP...AND MAYBE PUSH IT BACK NORTH A LITTLE
BIT LATER ON.  DO NOT EXPECT A LOT OF MOVEMENT UNTIL LATE THIS
AFTERNOON OR TONIGHT WHEN THE FRONT PUSHES THROUGH MOST OF THE CWA
HOWEVER.  WITH THAT IN MIND...THE FRONT SHOULD REMAIN LOCATED ALONG
A WNW/ESE LINE ACROSS THE PERMIAN BASIN OR WESTERN LOW ROLLING
PLAINS.  THE FRONT WILL ACT AS A FOCUS DURING THE AFTERNOON HOURS
TODAY FOR ANOTHER ROUND OF CONVECTION MAINLY ACROSS THE PERMIAN
BASIN AND WESTERN LOW ROLLING PLAINS.  COULD SEE SOME ACTIVITY
FARTHER TO THE NORTHWEST INTO SOUTHEASTERN NM...BUT BETTER MOISTURE
WILL BE AVAILABLE TO THE EAST.  WITH 0 TO 6 KM BULK SHEAR MAGNITUDES
OF GREATER THAN 50 KTS EXPECTED FROM THE PERMIAN BASIN NORTHWARD...
ORGANIZED CONVECTION WITH THE THREAT FOR SEVERE WEATHER IS AGAIN
POSSIBLE.  LAPSE RATES OF 6.5 TO 7.5 DEG C/KM...LIFTED INDICES
POTENTIALLY DOWN TO -5C...ALSO INDICATE POTENTIAL FOR STRONG TO
SEVERE THUNDERSTORM DEVELOPMENT.

LONG TERM...
THE STRONG MID AND UPPER LEVEL LOW CURRENTLY MOVING INTO SOUTHERN
CA WILL CONTINUE TO BE THE DOMINANT WEATHER FEATURE TO AFFECT WEST
TEXAS AND SOUTHEAST NEW MEXICO THROUGH MUCH OF THIS WEEK. WARM
AIR ADVECTION AHEAD OF THIS FEATURE COMBINED WITH A SERIES OF MID-
LEVEL SHORTWAVE TROUGHS WILL BRING A GOOD CHANCE OF RAIN TO THE
AREA THROUGH AT LEAST THURSDAY NIGHT. ONLY MINOR CHANGES WERE MADE
TO THE POPS GRIDS THROUGH THE ABOVE MENTIONED PERIOD...NAMELY TO
INCREASE POPS THURSDAY OVER SOUTHEAST NEW MEXICO AS LOW-LEVEL
EASTERLY UPSLOPE FLOW INCREASES AND A STRONG SHORTWAVE TROUGH
MOVES INTO EAST-CENTRAL NEW MEXICO. FORECAST SOUNDINGS OVER
NORTHERN LEA COUNTY INDICATE A MIX OF RAIN/SNOW THURSDAY
NIGHT...SO THIS HAS BEEN ADDED TO THE FORECAST. POPS WILL
GRADUALLY DECREASE LATE THIS WEEKEND AND INTO EARLY NEXT WEEK AS
THE UPPER LOW SHIFTS EAST OF THE AREA. A STRONG NORTHERN STREAM
SHORTWAVE TROUGH WILL MOVE THROUGH THE HIGH PLAINS ON SUNDAY AND
DRIVE A COLD FRONT INTO THE AREA LATE SUNDAY OR EARLY MONDAY.
TEMPERATURES WILL MODERATE THROUGH THE REMAINDER OF THE FORECAST
AS MEDIUM RANGE MODELS ALL SUGGEST ANOTHER LOW AFFECTING CA BY THE
MIDDLE OF NEXT WEEK.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

70/10
Hazardous weather outlook, Feb 23, 6:05 AM CST, 7 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
605 AM CST WED FEB 23 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-240947-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
605 AM CST WED FEB 23 2005 (505 AM MST WED FEB 23 2005)

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS THE WESTERN LOW ROLLING PLAINS...PERMIAN BASIN AND
TRANS PECOS REGIONS.  THUNDERSTORMS THAT DEVELOP THIS AFTERNOON
MAY PRODUCE LARGE HAIL AND DAMAGING WINDS.

AREAS OF DENSE FOG WILL AFFECT PORTIONS OF SOUTHEAST NEW
MEXICO...THE PERMIAN BASIN...WESTERN LOW ROLLING PLAINS AND TRANS
PECOS REGIONS THROUGH THE MORNING HOURS. VISIBILITIES WILL BE
REDUCED TO ONE QUARTER MILE OR LESS AT TIMES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING FOR AREAS
ALONG AND EAST OF A LINE FROM SEMINOLE...TO FORT STOCKTON...TO
SANDERSON.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.SRH.NOAA.GOV/MAF

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 2:42 PM CSTSevere Thunderstorm WarningMAFTerrell48 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.